November 14-15, 2014
Overcoming Racism: Cultivating Transformation
At Metropolitan State University, 700 E. 7th St., St. Paul, MN 55106
Friday's keynote speaker: MayKao Hang, Wilder Foundation president & CEO.
Saturday's keynote speaker:
Sam Grant, lifelong community organizer.
Friday evening for the
free film and discussion event!

Keynote videos - watch on YouTube:
MayKao Hang's Friday keynote
Sam Grant's Saturday keynote
Transformation Talk videos by Leon Rodrigues, Elder Atum Azzahir, Dr. Ed Ehlinger, Maria Isa and Pastor Tim Johnson
Photos from the conference Thanks to Allyn Uniacke for the photography
Read/download MayKao's dissertation Whites and the Active Representation of Racial Minority Interests
The
amazing array of workshops
Read/download resources from some of the 2014 workshops.

THANKS to everyone who participated!


Overcoming Racism: Cultivating Transformation

“Racial equity requires the transformation of all aspects of our society.”

Rinku Sen, Race Forward

“We have to find new ways of doing as well as new ways of being if we are going to end the system of racial hierarchy.”

Cynthia Silva Parker, Interaction Institute for Social Change

Transformation: In an organizational context, a process of profound and radical change that orients an organization in a new direction and takes it to an entirely different level of effectiveness. 

www.businessdictionary.com/definitions


Racism operates on multiple interacting levels, from the internalized and interpersonal to the institutional and structural. The 2014 Overcoming Racism conference will explore what transformation looks like and what it takes to cultivate it in our selves and in our organizations, institutions and communities.

The work of guiding people to see their role in upholding the system of racial hierarchy and catalyzing action often begins with the individual, but also requires systemic transformation. Conversely, dismantling institutional and structural racism requires that we change structures, policies and practices while also engaging the thinking, feelings and actions of the people who inhabit those structures.

The 2014 Overcoming Racism Conference will explore methodologies and practices contributing to transformation within differing contexts, addressing multiple levels of change (individual, institutional, systemic), along with factors that have contributed to significant change towards achieving equity, social justice, and antiracism goals. A variety of promising practices, theories of change, engagement processes, and outcomes will be addressed.

Conference participants will have the opportunity to hear stories of transformation from multiple perspectives, to learn about approaches and tools for transformation, and to connect with others working to transform organizations, institutions and communities. Participants will deepen their understanding of systemic racism and whiteness, and the role of courageous and visionary leadership in transformation.

Workshops

FREC141114-92FREC141115-59FREC141115-76FREC141114-66FREC141115-95FREC141114-13FREC141114-56FREC141115-90FREC141114-25FREC141114-48

DAILY AGENDA


Friday, November 14th
7:30 – 8:30 am Registration

8:00 – 8:30 am Standing Bull Singers

8:30 – 8:45am Opening Blessing and Smudging
Cecil White Hat

8:45 - 9:00 am Welcome –

Metro State Interim President
Introductions and Opening

9:00 – 10:15 am Cultivating Transformation – What It Takes
MayKao Hang, President, Wilder Foundation

10:15 – 10:30 am Break

10:30 am – 11:05 am Transformation Talks (5 short Videotaped Talks)

11:05 am – 11:45 am Panel Discussion
Moderator: MayKao Hang
Panelists/Transformation Talk Presenters:
Leon Rodrigues
Commissioner Ed Ehlinger
Pastor Tim Johnson
Atum Azzahir
Maria Isa

11:45 am – 12:00 pm Arts Experience, connecting mind and heart to Overcoming
Racism Work

12:00 – 1:15 pm LUNCH A bag lunch will be provided for registered attendees. No pork will be served.

1:15 – 2:45 pm Workshop Session A (90 min)

2:45 – 3:00 pm Break

3:00 – 4:30 pm Workshop Session B (90 min)

4:30 pm End of Day 1


5:00 pm FREE Film and discussion:
The Garden


Saturday, November 15th

7:30 – 8:30 am Registration

8:00 - 8:30 am Standing Bull Singers

8:30 – 8:45 am Blessing and Individual Smudging
Cecil White Hat


8:45 – 10:15 am Keynote - Sam Grant
Transformational community organizer


10:15 – 10:30 am Break

10:30 am – 12:00 pm Workshop Session C (90 min)


12:00 – 1:00 pm LUNCH A bag lunch will be provided for registered attendees. No pork will be served.

1:00 – 2:30 pm Workshop Session D (90 min)

2:30 to 2:40 pm Move to the Auditorium


2:40 – 3:30 pm Closing Activity
Poetry/Spoken Word by Ka Vang, MNSCU

Registration Rates
Early Bird (Through October 14 only): $95 single day / $145 both days
Full price (After October 14)
: $125 single day / $195 both days
Student rate: $35 single day / $60 both days
Workshop presenters: Up to 2 presenters per accepted workshop are eligible for free conference registration.
Volunteers: Registered conference volunteers have assigned duties during a 1/2 day shift, and can participate in the rest of the conference for free.
Scholarships: Need-based scholarships are available until registration closes. Scholarship must be approved before registering.

We
recognize that the indigenous peoples of Turtle Island (“North America”) are the rightful occupants of this land and have a pre-existing right to be at the conference. Therefore, indigenous people are not asked to pay registration fees for the Overcoming Racism conference. We do ask that you register for planning purposes.

Workshops